Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 129, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 23, 1997, 11:25 PM CDT for Delaware County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 1997, 11:25 PM CDT (04:25 UTC)
- Expired
- Aug 24, 1997, 12:15 AM CDT
- In force
- 50 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Delaware County, IA
The radar
The Quad Cities radar (KDVN), 116 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1030 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 240426 RRA SVRMLI IAC055-240515- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1125 PM CDT SAT AUG 23 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHERN DELAWARE COUNTY IN NORTHEASTERN IOWA * UNTIL 1215 AM CDT * SOME LOCATIONS AFFECTED MANCHESTER AIRPORT AROUND 1135 PM CDT MANCHESTER AROUND 1135 PM CDT DELAWARE AROUND 1135 PM CDT EARLVILLE AROUND 1135 PM CDT DELHI AROUND 1140 PM CDT RYAN AROUND 1150 PM CDT BUCK CREEK AROUND 1150 PM CDT * AT 1123 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD CITIES IA DOPPLER RADAR AND SPOTTER REPORTS 37 MILES WEST OF DUBUQUE OR 6 MILES NORTH OF DELAWARE MOVING SOUTH AT 30 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DEST&RUCTIVE HAIL...DEADLY LIGHTNING...AND TORRENTIAL DOWNPOURS. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. TEH/EAH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 1:14 PM CDT, 10 hours 11 minutes earlier.
Area forecast discussion, Aug 23, 1:14 PM CDT, 10 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 113 PM CDT SAT AUG 23 1997 SPC EXPANDED SLIGHT RISK AREA TO COVER MUCH OF FA. FAR NE COUNTIES HAVE BEEN UPGRADED TO MODERATE RISK. NEW GRIDDED DATA SUPPORTS W\ SE MN AND NE IA THE GENESIS REGION FOR SVR. 40 KT MID LEVEL SPD MAX IN NW FLOW TO RIDE OVR 25-30KT 85H JET. RESULT IS SIG POS SHEAR AND SR HEL IN EXCESS OF 250. INSTABILITY ONLY QUESTION AT THIS POINT IN TIME. MESO CHARTS INDICATED WRN IA VERY UNSTABLE WITH LI/S TO MINUS 11. CAN/T SAY THAT ABOUT NE IA ATTM WHERE LI/S ONLY MINUS 2. HWVR... THE WAA INDUCED MID CLOUDS HAVE DEPARTED NE IA. SOLAR HGT SHOULD FURTHER DESTABILIZATION NE IA WITHIN NXT COUPLE HOURS. ASOS/AWOS SWEEP AND 1KM VIS SUGGEST DIFF HGT TAKING PLACE BTWN WAA INDUCED MID CLOUD DECK AND ASSCD -RA ALONG MS RVR... AND CLR SLOT FROM OTM-ALO AND POINTS WESTWARD. OTM AND DSM FLIRTED W\ 80 DEGREES PAST HOUR WHILE BRL AND MLI REMAINED IN THE 60S. PSEDU-BOUNDARY COULD ACT AS A FOCUS FOR CONVECTION AS IT SLIDES SE W\ 85-30H THICKNESS LATER THIS AFT INTO EVE. WRN FNT CORRELATES WELL W\ 570 1000-5H THICKNESS CONTOUR. EXTRAPOLATE WRN FNT TO A KEOKUK-CID-ALO LINE BY 00Z SUN... THEN ONTO DBQ-MLI-MACOMB BY 06Z SUN. PROPAGATION OF INSTABILITY/SHEAR GRIDDED FIELDS SUGGEST AREAS ALONG AND NORTH OF A CID-MLI-GALVA IL LINE ON HOT SEAT FOR SVR. AFT 06Z... BEST LIFT EAST OF FA... SO PCPN TO WIND DOWN ACCORDINGLY. CID 63/50 DBQ 60/70 MLI 64/40 BRL 65</30 HENDRICKS
In the hours before
Special weather statement, Aug 23, 7:29 PM CDT, 3 hours 56 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-034-035-240635- SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS NATIONAL WEATHER SERVICE QUAD CITIES IA IL 729 PM CDT SAT AUG 23 1997 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE... PERSONS ALONG AND NORTHEAST OF A LINE FROM CEDAR RAPIDS TO THE QUAD CITIES TO GALVA CAN EXPECT ISOLATED STRONG TO SEVERE THUNDERSTORMS LATER THIS EVENING. THE TIME FRAME WE ARE THINKING RIGHT NOW IS FOR CEDAR RAPIDS...DUBUQUE...AND FREEPORT BETWEEN 900 PM AND 100 AM AND FOR THE QUAD CITIES...STERLING/ROCK FALLS...AND KEWANEE BETWEEN 1030 PM AND 300 AM. THE PRIMARY THREAT WILL BE DAMAGING WIND AND LARGE HAIL. SUFFICIENT SHEAR EXISTS FOR ROTATING THUNDERSTORM UPDRAFTS AND ISOLATED TORNADOES...HOWEVER. THE ISOLATED SEVERE THUNDERSTORMS COULD PRODUCE WIND GUSTS TO 75 MPH AND HAIL 2.25 INCHES IN DIAMETER. EMERGENCY MANAGERS SHOULD BE READY FOR STRONG TO SEVERE THUNDERSTORMS LATER THIS EVENING. HELGESON
Special weather statement, Aug 23, 7:30 PM CDT, 3 hours 55 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-034-035-240635- SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS NATIONAL WEATHER SERVICE QUAD CITIES IA IL 729 PM CDT SAT AUG 23 1997 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE... PERSONS ALONG AND NORTHEAST OF A LINE FROM CEDAR RAPIDS TO THE QUAD CITIES TO GALVA CAN EXPECT ISOLATED STRONG TO SEVERE THUNDERSTORMS LATER THIS EVENING. THE TIME FRAME WE ARE THINKING RIGHT NOW IS FOR CEDAR RAPIDS...DUBUQUE...AND FREEPORT BETWEEN 900 PM AND 100 AM AND FOR THE QUAD CITIES...STERLING/ROCK FALLS...AND KEWANEE BETWEEN 1030 PM AND 300 AM. THE PRIMARY THREAT WILL BE DAMAGING WIND AND LARGE HAIL. SUFFICIENT SHEAR EXISTS FOR ROTATING THUNDERSTORM UPDRAFTS AND ISOLATED TORNADOES...HOWEVER. THE ISOLATED SEVERE THUNDERSTORMS COULD PRODUCE WIND GUSTS TO 75 MPH AND HAIL 2.25 INCHES IN DIAMETER. EMERGENCY MANAGERS SHOULD BE READY FOR STRONG TO SEVERE THUNDERSTORMS LATER THIS EVENING. HELGESON
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 11:03 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.